Colorado, 2017

Winter Weather in Colorado, April 9 to 10, 2017

April 9 to 10, 2017 · NWS BOU · 2 events in 2 counties and zones

Moderate to heavy snowfall occurred over mountains north of Interstate 70. Storm totals ranged from 5 to 10 inches.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Moderate to heavy snowfall occurred over mountains north of Interstate 70. Storm totals ranged from 5 to 10 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 9, 2:38 PM MST, 2 hours 22 minutes earlier.

Area forecast discussion, Apr 9, 2:38 PM MST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
338 PM MDT Sun Apr 9 2017

.SHORT TERM...(This evening through Monday)
Issued at 332 PM MDT Sun Apr 9 2017

The upper low over eastern WY this afternoon will move into north
central Nebraska by 12z Monday with a ridge of high pressure
moving into the state on Monday. Strong subsidence this aftn and
early evening and a fairly decent sfc pressure gradient will allow
for gusty winds to continue into the evening hours. Have decided
to cancel the high wind warning for zone 35, the winds will be
strong there but expected to be less than 75 mph. Lower criteria
gusts to 60 mph still a possibility for zone 38 so will continue
with the high wind warning for this zone through the evening. An
area of light rain showers over the far northeast plains will exit
the state by this evening. Gusty winds will linger later into the
evening over the far northeast plains but should start to decrease
from west to east across the rest of the plains this early this
evening. High pressure and dry conditions will make for mostly
sunny conditions on Monday. Temperatures will be close to normal
for this time of year. Overall less wind aloft and at the surface
so no significant issues to contend with on Monday.

.LONG TERM...(Monday night through Sunday)
Issued at 332 PM MDT Sun Apr 9 2017

A generally zonal flow combined with occasional upper level
disturbances moving north of our CWA will result in above normal
temperatures and mostly dry conditions through the period. Monday
night and Tuesday look dry across the entire CWA...with possibly a
few showers across the far northeastern plains early Wednesday
morning ahead of a weak upper level trough. Upper level high
pressure building over the Rocky Mountain Region should bring dry
weather along with warmer temperatures to all of north central and
northeastern Colorado Wednesday with max temperatures in the lower
to mid 70s on the plains. On Thursday...the upper ridge shifts
eastward over the central plains as an upper level trough of low
pressure moves into the western U.S. Most of the moisture and lift
from the trough should stay north of Colorado...however there could
be just enough moisture to produce a few light rain and snow showers
across the mountains...mainly over the higher peaks. Previous model
runs were hinting at some convection across the far northeastern
plains late Thursday afternoon and evening...however latest runs are
now dry. In addition...Thursday looks to be the warmest day of the
week with temperatures in the mid to upper 70s across the plains.
Friday and Saturday look dry and warm as well as dry west to
southwesterly flow aloft dominates the Rocky Mountain Region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 332 PM MDT Sun Apr 9 2017

VFR conditions with limited upper level moisture over the area
tonight and Monday. Strong northwest winds gusts 35 to 45 kts the
rest of this afternoon, will decrease by 01z. Sfc pressure
gradient will less this evening with lighter winds expected as the
boundary layer winds decouple. Drainage overnight, except at
KBJC where gusty wly winds may persist through the evening. Less
wind on Monday, with drainage winds in the morning transitioning
to an easterly wind by the afternoon. &&

.FIRE WEATHER...
Issued at 332 PM MDT Sun Apr 9 2017

Strong winds and driest conditions off the Cheyenne Ridge this
aftn so will continue with the Red Flag Warning for northeast Weld
County, FWZ242. Rain showers from earlier today have lessened the
fire danger over the rest of the northeast plains. As a result the
Red Flag Warning has been cancelled for the rest of the northeast
plains this aftn.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 6 PM MDT this evening for COZ242.

High Wind Warning until midnight MDT tonight for COZ038.

&&

SHORT TERM...Cooper
LONG TERM...Kalina
AVIATION...Cooper
FIRE WEATHER...Cooper
Hazardous weather outlook, Apr 9, 8:56 AM MST, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
956 AM MDT Sun Apr 9 2017

COZ030>051-101600-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
956 AM MDT Sun Apr 9 2017

...High Wind Warning in effect for the northern Front Range
Foothills...eastern Larimer and northwest Weld Counties this
afternoon through midnight tonight...

...Red Flag Warning for the far northeast plains this afternoon...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A storm system will move across Wyoming today and into the central
high plains by tonight. West winds will increase across the area
through the day with speeds from 25 to 35 mph. Gusts of 45 to 55
mph will be possible over the plains with high fire danger over
the far northeast areas. In addition, high winds are expected to
develop in and near the northern foothills and along the Cheyenne
Ridge. Wind gusts from 60 to 75 mph are expected across the
higher terrain of Larimer and Boulder counties.

In the mountains there will be snow showers this morning which
will decrease in the afternoon. Additional accumulation of 1 to 3
inches will be possible over the higher west facing slopes. Winds
will gust from 60 to 70 mph at times above timberline.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

It will be dry across the forecast area Monday through Thursday.
There will be a slight chance of showers Thursday night through
friday night, then Saturday will be dry. Temperatures will be
above seasonal normals much of the time.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, West Jackson & West Grand Counties Above 9000 Feet

When
April 9, 5:00 PM MST to April 10, 8:00 PM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

At Tower, 10 inches of snowfall was recorded.

Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
April 9, 5:00 PM MST to April 10, 8:00 PM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Storm totals included 10 inches at Never Summer and Phantom Valley, with 5 inches at Willow Creek.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691450, 691451.